Kansas, 2009High Wind in Kansas, February 9, 2009
February 9, 2009 · NWS TOP · 10 events in 10 counties and zones
The convection pushed eastward into Missouri by early afternoon, but strong pressure gradient winds with sustained speeds of 25-35 mph and gusts to 55-65 mph persisted through much of the afternoon across northeast Kansas.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The convection pushed eastward into Missouri by early afternoon, but strong pressure gradient winds with sustained speeds of 25-35 mph and gusts to 55-65 mph persisted through much of the afternoon across northeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 9, 12:02 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Feb 9, 12:02 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1202 PM CST MON FEB 9 2009
.UPDATE...
UPDATE FOR THE 18Z TAFS.
&&
.DISCUSSION...
DRY SLOT IS QUICKLY PROGRESSING THROUGH THE AREA WITH THE POTENTIAL
FOR CONVECTION REDEVELOPING DIMINISHING. 18Z TOP RAOB SHOWS ABOUT A
3C CAP STILL IN PLACE AS DRY AIR CONTINUES TO MOVE IN FROM THE
SOUTHWEST. MODELS WERE A LITTLE SLOWER IN BRINGING THIS DRY SLOT
THROUGH WHEN SHOWING POTENTIAL FOR CONVECTION TO REDEVELOP. IN
ADDITION IF ANY STORM WERE TO FORM...SHEAR MY BE TO STRONG FOR AN
UPDRAFT TO ORGANIZE ENOUGH FOR A TORNADO THREAT.
CONCERN SWITCHES TO FIRE WEATHER AS MORNING RAIN WAS NOT MUCH.
DEWPOINT FALLING INTO THE LOWER 30S WOULD KEEP MIN RH VALUES ABOVE
30 PERCENT...SO WILL CONTINUE TO REEVALUATE NEED FOR A RED FLAG
WARNING. IF TEMPS WARM SIGNIFICANTLY MORE THAN GOING FORECAST.
NEVERTHELESS THE RANGELAND FIRE DANGER WILL BE VERY HIGH TO EXTREME
THIS AFTERNOON.
WOLTERS
&&
.AVIATION...
EXPECT AFTERNOON STCU TO REMAIN IN THE 3 TO 4 KFT RANGE AS THE
BOUNDARY LAYER CONTINUES TO MIX DEEPER. THEREFORE VFR CONDITIONS
SHOULD PREVAIL AS DRY AIR CONTINUES TO WRAP IN WITH THE DRY SLOT.
WINDS WILL REMAIN GUSTY WITH 40KT COMMON THROUGH MOST OF THE NIGHT
AS PRESSURE GRADIENT IS SLOW TO RELAX. GUSTS SHOULD COME DOWN TO
AROUND THE 25-30KT RANGE AFTER SUNSET.
WOLTERS
&&
.PREV DISCUSSION... /ISSUED 420 AM CST MON FEB 9 2009/
LATEST WATER VAPOR SHOWING STRONG SHORTWAVE MOVING WESTERN TX WITH
ANOTHER SHORTWAVE LOBE ACROSS EASTERN NM. AT THE SFC...LOW PRESSURE
CONTINUES TO DEVELOP OVER NORTHEAST CO AND WILL LIFT NORTHEAST
THROUGH THE DAY. AS THE SHORTWAVE(S) LIFT NORTHEAST ACROSS
KS...INITIAL AREA OF SHOWERS AND SOME EMBEDDED THUNDER WILL LIFT
NORTHEAST ACROSS THE CWA AND ENDING BY LATE MORNING. WILL KEEP
CATEGORICAL POPS STRENGTHENING PRESSURE GRADIENT WILL BE SITUATED
ACROSS THE CWA AS DRY SLOT BEGINS TO APPROACH THE SOUTHWEST CWA
TOWARDS 18Z. THE EASTERN NM WAVE WILL BEGIN TO TRAVERSE THE CWA
SOUTHWEST TO NORTHEAST FROM 18Z THROUGH 21Z. DURING THE THIS
TIMEFRAME...THE CWA...ESPECIALLY THE NORTHEAST HALF OF THE CWA...
WILL BEGIN TO EXPERIENCE STEEPER LAPSE RATES AS LOW LEVEL MOISTURE
AXIS COINCIDES WITH THE PASSAGE OF THE UPPER TROUGH AXIS AND A BRIEF
WINDOW OF LARGE SCALE ASCENT. WITH STRONG SHEAR...FAVORABLE
HODOGRAPHS AND CAPES OF 500-800 J/KG...COULD SEE A FEW LOW TOPPED
SUPERCELLS DEVELOP IN THIS TIMEFRAME CAPABLE OF STRONG WINDS AND
POSSIBLY A BRIEF TORNADO...WHICH WOULD RAPIDLY MOVE NORTHEAST OF THE
CWA BY LATE AFTERNOON AS DRY SLOT MOVES IN. DURING THIS
TIMEFRAME...SHOULD ALSO SEE THE STRONGEST MOMENTUM TRANSFER OF WINDS
AS FCST SOUNDINGS STILL SUGGEST NEARLY ADIABATIC LAPSE RATES WITHIN
THE DRY SLOT WITHIN INCREASINGLY UNIDIRECTIONAL FLOW. WILL MAINTAIN
WIND ADVISORY ALL AREAS 9 AM THIS MORNING UNTIL 6 PM
TONIGHT...HOWEVER THE 1 PM TO 4 PM TIMEFRAME LOOKS MOST
IMPRESSIVE...ESPECIALLY ALONG THE TURNPIKE CORRIDOR WHEN SUSTAINED
30 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH ARE POSSIBLE. IF DRY SLOT
MOVES IN QUICKER THAN EXPECTED...THEN WINDS SPEEDS WILL BE EVEN
STRONGER AND DAY SHIFT MAY NEED TO CONSIDER A HIGH WIND WARNING IN
SOME AREAS IF THIS OCCURS. HAVE INCREASED HIGHS MOST AREAS TODAY
INTO THE MIDDLE
60S.
TONIGHT...SKIES WILL CLEAR ALL AREAS WITH DECREASING WINDS. DRIER
AIR WILL PUSH SOUTH AND EAST...BUT NOT TOO FAR TO THE SOUTH OF THE
CWA. STRONG SHORTWAVE...NOW MOVING INTO THE CA COAST WILL MOVE
RAPIDLY EAST INTO THE SOUTHERN HIGH PLAINS LATE IN THE DAY AND
SHOULD INDUCE CYCLOGENESIS WHICH WILL ALLOW FOR A RETURN FLOW OF THE
MOISTURE THAT WAS POOLED TO THE SOUTH TO MOVE NORTHWARD IN THE
DEVELOPING LLVL JET TUESDAY EVENING. THIS WILL RESULT IN INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE SOUTHEAST
HALF OF THE CWA TUESDAY NIGHT WITH RAIN...POSSIBLY MIXED WITH OR
CHANGING TO SNOW AFTER MIDNIGHT NORTHWEST AREAS. AS THE SYSTEM
DEEPENS OVER THE SOUTHERN PLAINS...THIS PRECIP COULD LINGER ACROSS
THE CWA THE FIRST HALF OF THE DAY WEDNESDAY BEFORE MOVING RAPIDLY
OFF TO THE EAST. WITH UPPER SYSTEM UNDERGOING RAPID
STRENGTHENING...A CONCERN FOR A POSSIBLE RAPID CHANGEOVER TO
SNOW...BUT IS STILL TOO FAR OUT TO FCST WITH HIGH CONFIDENCE AND
WILL KEEP AS RAIN OR SNOW FOR NOW.
NEXT SYSTEM STILL FCST TO ARRIVE WITH ANOTHER RAIN SNOW CHANCE BY
THE END OF THE WEEK AS ACTIVE FLOW PATTERN CONTINUES. THIS IS WELL
HANDLED WITH THE CURRENT FCST AND NO CHANGES MADE TO THE FCST
BEYOND WEDNESDAY.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM THIS AFTERNOON FOR THE ENTIRE AREA.
&&
Hazardous weather outlook, Feb 9, 1:17 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
117 PM CST MON FEB 9 2009
KSZ008>012-020>024-026-034>040-054>056-058-059-101930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
117 PM CST MON FEB 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTH WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL
PERSIST UNTIL SUNSET...WHEN WINDS SHOULD BEGIN TO GRADUALLY
WEAKEN. A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM.
THE FIRE DANGER INDEX WILL BE IN THE VERY HIGH TO EXTREME
CATEGORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO EAST
CENTRAL AND NORTHEAST KANSAS LATE TUESDAY AFTERNOON AND TUESDAY
NIGHT. THERE IS ALSO A POTENTIAL FOR ACCUMULATING SNOWFALL LATE
TUESDAY NIGHT AND WEDNESDAY MORNING OVER NORTH CENTRAL AND
PORTIONS OF NORTHEAST KANSAS. YET ANOTHER STORM SYSTEM MAY BRING
ANOTHER CHANCE FOR ACCUMULATING SNOW TO THE ENTIRE AREA LATE
FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
WOLTERS
In the hours before
Local storm report, Feb 9, 8:49 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
849 AM CST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM TSTM WND GST 2 W GARNETT 38.28N 95.28W
02/09/2009 E65 MPH ANDERSON KS EMERGENCY MNGR
&&
ELLocal storm report, Feb 9, 9:07 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM TSTM WND DMG GRANTVILLE 39.08N 95.56W
02/09/2009 JEFFERSON KS EMERGENCY MNGR
POWER LINES DOWN
&&Local storm report, Feb 9, 9:31 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
931 AM CST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG 3 NNW MERIDEN 39.23N 95.59W
02/09/2009 JACKSON KS TRAINED SPOTTER
SMALL OUTBUILDING BLOW OVER. ESTIMATING 65-70 MPH WINDS.
&&Local storm report, Feb 9, 9:33 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 AM CST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM TSTM WND DMG 8 S MANHATTAN 39.07N 96.57W
02/09/2009 RILEY KS EMERGENCY MNGR
LARGE HIGHWAY SIGN BLOWN DOWN ALONG INTERSTATE 70 AT MILE
POST 313.
&&Local storm report, Feb 9, 9:34 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
934 AM CST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM TSTM WND DMG 9 S MANHATTAN 39.05N 96.57W
02/09/2009 GEARY KS EMERGENCY MNGR
LARGE HIGHWAY SIGN BLOWN DOWN ALONG INTERSTATE 70 AT MILE
POST 313.
&&Local storm report, Feb 9, 1:31 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
131 PM CST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM TSTM WND GST 5 S EMPORIA 38.33N 96.18W
02/09/2009 M70.00 MPH LYON KS ASOS
0753 AM TSTM WND GST EMPORIA 38.40N 96.18W
02/09/2009 M69.00 MPH LYON KS ASOS
GUST MEASURED BY THE EMPORIA ASOS.
0807 AM TSTM WND GST 4 WSW MANHATTAN 39.16N 96.64W
02/09/2009 M58.00 MPH RILEY KS ASOS
0825 AM TSTM WND GST E READING 38.52N 95.95W
02/09/2009 E70.00 MPH LYON KS TRAINED SPOTTER
TREE BRANCHES REPORTED TO BE FLYING AROUND.
0825 AM TSTM WND DMG 9 S MANHATTAN 39.05N 96.57W
02/09/2009 GEARY KS EMERGENCY MNGR
LARGE HIGHWAY SIGN BLOWN DOWN ALONG INTERSTATE 70 AT MILE
POST 313.
0830 AM TSTM WND GST 1 NE LYNDON 38.62N 95.67W
02/09/2009 E60.00 MPH OSAGE KS TRAINED SPOTTER
0830 AM TSTM WND GST BURLINGAME 38.75N 95.83W
02/09/2009 E65.00 MPH OSAGE KS TRAINED SPOTTER
0844 AM TSTM WND GST 2 W GARNETT 38.28N 95.28W
02/09/2009 E65.00 MPH ANDERSON KS EMERGENCY MNGR
0900 AM TSTM WND DMG 3 NNW MERIDEN 39.23N 95.59W
02/09/2009 JACKSON KS TRAINED SPOTTER
SMALL OUTBUILDING BLOW OVER. ESTIMATING 65-70 MPH WINDS.
0903 AM TSTM WND DMG GRANTVILLE 39.08N 95.56W
02/09/2009 JEFFERSON KS EMERGENCY MNGR
POWER LINES DOWN
&&
BYRNEHigh Wind, Riley
- When
- February 9, 1:44 PM CST to 3:06 PM CST
- Where
- Riley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Non-thunderstorm 59 mph wind gust measured by the Fort Riley ASOS. A radio antenna was blown down as a result of strong non-thunderstorm winds. This also resulted in power disruptions, most notably to the traffic lights on Poyntz Avenue. The Manhattan area's only fire escape training trailer was also knocked over by the strong winds.
High Wind, Lyon
- When
- February 9, 2:14 PM CST
- Where
- Lyon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Non-thunderstorm wind gust of 58 mph recorded by the Emporia ASOS.
High Wind, Geary
- When
- February 9, 2:30 PM CST
- Where
- Geary forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Numerous reports of large trees and street signs blown down in Junction City. Local newspapers notably published a photo of a large branch near the intersection of Eighth and Calhoun. A telephone pole was also reported to have been blown down by non-thunderstorm winds at the 400 block of West Spruce Street.
High Wind, Ottawa
- When
- February 9, 2:30 PM CST
- Where
- Ottawa forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
The carport at a residence in Minneapolis was picked up and flipped by strong non-thunderstorm winds.
High Wind, Republic
- When
- February 9, 2:30 PM CST
- Where
- Republic forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
No reports of damage were received in the county, but up to 60 mph winds were estimated by county law enforcement.
High Wind, Morris
- When
- February 9, 2:30 PM CST
- Where
- Morris forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
No reports of damage were received in the county, but up to 60 mph winds were estimated by county law enforcement.
High Wind, Cloud
- When
- February 9, 2:34 PM CST
- Where
- Cloud forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust of 63 mph was measured by the Concordia ASOS.
High Wind, Clay
- When
- February 9, 3:00 PM CST
- Where
- Clay forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
No reports of damage were received in the county, but up to 60 mph winds were estimated by county law enforcement.
High Wind, Dickinson
- When
- February 9, 3:00 PM CST
- Where
- Dickinson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
No reports of damage were received in the county, but up to 60 mph winds were estimated by county law enforcement.
High Wind, Washington
- When
- February 9, 3:15 PM CST
- Where
- Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
A storm spotter reported estimated non-thunderstorm wind gusts of 55-60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Arizona, February 9 to 10, 200919 injured · 11 events
- High Wind in Iowa, February 9, 2009$110,000 · 52 kt wind · 12 events
- Heavy Snow in North Dakota, February 9 to 10, 2009$50,000 · 17 events
- Flooding in Iowa, February 9 to 15, 2009$70,000 · 7 events
- Damaging Winds in Texas, February 9, 2009$60,000 · 75 kt wind · 9 events
- Avalanche and Heavy Snow in California, February 9, 2009$50,000 · 3 events
- Damaging Winds in Kansas, February 9, 200961 kt wind · 10 events
- Wildfire in Georgia, February 9 to 11, 2009$15,000 · 1 event
- Strong Wind in Missouri, February 9, 2009$9,000 · 9 events
- High Wind in Iowa, February 9, 20091 injured · 55 kt wind · 1 event
- Winter Weather in Michigan, February 9 to 10, 20098 events
- Heavy Snow in Arizona, February 9 to 15, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154829, 154834, 154837, 154846, 156946, 156949, 154838, 156947, 156948, 154842.